Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the growth of the number of periodic points for smooth self-maps of a compact manifold

Authors: Grzegorz Graff and Jerzy Jezierski
Journal: Proc. Amer. Math. Soc. 135 (2007), 3249-3254
MSC (2000): Primary 37C25, 55M20; Secondary 37C05
Published electronically: June 20, 2007
MathSciNet review: 2322756
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f$ be a continuous self-map of a smooth compact connected and simply-connected manifold of dimension $ m\geq 3$. We show that in the homotopy class of $ f$ there is a $ C^1$ map with less then $ r$ periodic points, up to any given fixed period $ r$.

References [Enhancements On Off] (What's this?)

  • [BaBo] I. K. Babenko and S. A. Bogatyĭ, Behavior of the index of periodic points under iterations of a mapping, Izv. Akad. Nauk SSSR Ser. Mat. 55 (1991), no. 1, 3–31 (Russian); English transl., Math. USSR-Izv. 38 (1992), no. 1, 1–26. MR 1130026
  • [B] Robert F. Brown, The Lefschetz fixed point theorem, Scott, Foresman and Co., Glenview, Ill.-London, 1971. MR 0283793
  • [CMPY] S.-N. Chow, J. Mallet-Paret, J. A. Yorke, A periodic point index which is a bifurcation invariant, Geometric dynamics (Rio de Janeiro, 1981), 109-131, Springer Lecture Notes in Math. 1007, Berlin 1983.
  • [D1] A. Dold, Fixed point indices of iterated maps, Invent. Math. 74 (1983), no. 3, 419–435. MR 724012, 10.1007/BF01394243
  • [D2] Albrecht Dold, Lectures on algebraic topology, Classics in Mathematics, Springer-Verlag, Berlin, 1995. Reprint of the 1972 edition. MR 1335915
  • [GNP] G. Graff and M. Nowak-Przygodzki, Fixed point indices of iterations of $ C^1$ maps in $ {\mathbb{R}}^3$, Discrete Cont. Dyn. Syst. 16 (2006), 843-856.
  • [Je] Jerzy Jezierski, Wecken’s theorem for periodic points in dimension at least 3, Topology Appl. 153 (2006), no. 11, 1825–1837. MR 2227029, 10.1016/j.topol.2005.06.008
  • [JM] Jerzy Jezierski and Wacław Marzantowicz, Homotopy methods in topological fixed and periodic points theory, Topological Fixed Point Theory and Its Applications, vol. 3, Springer, Dordrecht, 2006. MR 2189944
  • [K] Vadim Yu. Kaloshin, Generic diffeomorphisms with superexponential growth of number of periodic orbits, Comm. Math. Phys. 211 (2000), no. 1, 253–271. MR 1757015, 10.1007/s002200050811
  • [SS] M. Shub and D. Sullivan, A remark on the Lefschetz fixed point formula for differentiable maps, Topology 13 (1974), 189–191. MR 0350782

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37C25, 55M20, 37C05

Retrieve articles in all journals with MSC (2000): 37C25, 55M20, 37C05

Additional Information

Grzegorz Graff
Affiliation: Faculty of Applied Physics and Mathematics, Gdansk University of Technology, Narutowicza 11/12, 80-952 Gdansk, Poland

Jerzy Jezierski
Affiliation: Institute of Applications of Mathematics, Warsaw University of Life Sciences (SGGW), Nowoursynowska 159, 00-757 Warsaw, Poland

Keywords: Periodic points, $C^1$ maps, indices of iterations, Nielsen number.
Received by editor(s): March 30, 2006
Received by editor(s) in revised form: June 30, 2006
Published electronically: June 20, 2007
Additional Notes: This research was supported by KBN grant No 1 P03A 03929.
Communicated by: Jane M. Hawkins
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.